Steroid-Induced Glaucoma
Last updated 2026-07-29 · Drafted from 3 cited sources
Overview
Steroid-induced glaucoma is a form of secondary open-angle glaucoma resulting from corticosteroid-induced ocular hypertension that, if unrecognized or prolonged, progresses to glaucomatous optic nerve damage. Corticosteroids are widely used for their anti-inflammatory and immunosuppressive properties across ophthalmology and medicine broadly, making steroid-response awareness relevant well beyond glaucoma subspecialty practice.1
Epidemiology & Risk Factors
Approximately 40% of the general population experiences increased intraocular pressure (IOP) after steroid exposure ("steroid responders"), and around 6% go on to develop frank glaucoma.1 Critically, this risk is not evenly distributed: almost all patients with primary open-angle glaucoma (POAG) develop steroid-induced ocular hypertension when treated with corticosteroids, in sharp contrast to the roughly 40% responder rate in the general population — meaning a personal or family history of glaucoma substantially raises steroid-response risk.2 Other recognized risk factors include high myopia, diabetes mellitus, connective tissue disease, and prior steroid response. Route of administration matters: topical, periocular, and intravitreal steroids (including sustained-release implants) all carry risk, generally correlating with potency, dose, and duration of exposure.
Pathophysiology
Steroid-induced ocular hypertension arises from increased outflow resistance in the trabecular meshwork, primarily through decreased expression of matrix metalloproteinases, which promotes abnormal extracellular matrix deposition and trabecular meshwork cell dysfunction.1 Steroid-induced modifications to the actin cytoskeleton increase trabecular meshwork stiffness and alter cell morphology, further impeding aqueous outflow, and elevated expression of the MYOC gene (myocilin, also implicated in some hereditary glaucomas) has been observed with steroid exposure.1 At the molecular level, the glucocorticoid receptor beta isoform (GRβ) acts as a dominant-negative regulator of glucocorticoid activity; trabecular meshwork cells from POAG eyes show lower GRβ expression than age-matched controls, providing a plausible mechanism for the markedly higher steroid-response rate seen in POAG patients specifically.2
Clinical Presentation
Steroid-induced glaucoma is typically asymptomatic in its early stages, like other forms of open-angle glaucoma, and is identified through IOP monitoring in a patient on steroid therapy rather than through patient-reported symptoms. A history of any steroid exposure — topical ophthalmic drops, periocular or intravitreal injections/implants, inhaled or intranasal steroids, or systemic steroid therapy — should be specifically elicited in any patient with unexplained ocular hypertension.
Exam Findings
- Elevated IOP temporally associated with steroid initiation, typically emerging days to weeks after starting topical steroids (onset can be more variable and sometimes later with sustained-release intravitreal implants)
- Open angle on gonioscopy (a secondary open-angle glaucoma, not angle closure)
- Glaucomatous optic disc cupping and visual field loss if the ocular hypertension goes unrecognized or is prolonged
- No other identifiable secondary cause (pigment, exfoliative material, inflammation) — a diagnosis that should be actively considered and confirmed by the temporal relationship with steroid exposure
Differential Diagnosis
- Primary open-angle glaucoma coincidentally diagnosed during a course of steroid treatment
- Uveitic glaucoma (from the underlying inflammatory condition being treated with steroids, rather than the steroid itself — can be difficult to distinguish and may coexist)
- Other secondary open-angle glaucomas (pigmentary, pseudoexfoliative)
- Normal-tension or other glaucoma unrelated to steroid use
Management
Prevention and early recognition are key: in patients requiring prolonged steroid therapy (especially those with known glaucoma risk factors), a short topical steroid "challenge" — a brief trial course of topical steroid with IOP monitoring — has shown moderate predictive value for anticipating IOP response to subsequent, more prolonged steroid exposure (such as an intravitreal implant), supporting a tailored monitoring strategy for higher-risk patients.3 Once steroid-induced ocular hypertension is identified, the most direct management is discontinuing or reducing the steroid (switching to a lower-potency agent, less frequent dosing, or a non-steroidal alternative where clinically feasible) if the underlying condition allows.
When continued steroid therapy is necessary despite ocular hypertension, standard IOP-lowering medical therapy is used, following the same principles as POAG management. IOP elevation after intravitreal steroid implants (e.g., dexamethasone implant) can also occur as a delayed ("late") response after multiple prior uneventful injections, so ongoing IOP monitoring is warranted throughout a course of repeated intravitreal steroid treatment, not just after the first injection. Most steroid-induced ocular hypertension is reversible if the steroid is discontinued and treatment duration was under approximately one year, though prolonged, unrecognized exposure can cause permanent optic nerve damage and vision loss.1
Complications
- Permanent glaucomatous optic nerve damage and visual field loss if prolonged, unrecognized steroid exposure continues
- Difficulty distinguishing steroid response from progression of an underlying inflammatory condition being treated, complicating management decisions
- Rebound inflammation or disease flare if steroids are discontinued abruptly to manage IOP, without adequate substitute anti-inflammatory therapy
- Delayed ("late") IOP spikes after multiple uneventful intravitreal steroid injections, which can be missed if monitoring is relaxed after early injections are well tolerated
Clinical Pearls
- Almost all POAG patients are steroid responders, compared with about 40% of the general population — always ask about glaucoma history before or during steroid therapy2
- IOP elevation is usually reversible if steroid exposure is under about a year — but recognition and timely discontinuation/tapering are essential to prevent permanent damage1
- A short topical steroid challenge with IOP monitoring can help anticipate response before committing a higher-risk patient to prolonged or intravitreal steroid therapy3
- Late steroid-response IOP spikes can occur even after several prior uneventful intravitreal steroid injections — don't relax IOP monitoring after early doses are well tolerated
- Steroid-induced glaucoma is a secondary open-angle glaucoma — gonioscopy showing an open angle helps support the diagnosis and exclude angle-closure mechanisms
Common Pitfalls
- Failing to specifically ask about all forms of steroid exposure (topical, inhaled, intranasal, systemic, intra-articular) when evaluating unexplained ocular hypertension
- Assuming a patient who tolerated initial steroid dosing without IOP elevation will not develop a later response with continued/repeated dosing
- Abruptly discontinuing necessary steroid therapy for IOP control without arranging adequate alternative management of the underlying inflammatory condition
- Attributing all IOP elevation in a steroid-treated uveitis patient to the steroid without considering that the underlying uveitis itself can cause glaucoma
- Underestimating the markedly elevated steroid-response risk in patients with a personal or family history of POAG
References
- [1]Tang W, Dang Y. In Vivo Models of Steroid-Induced Intraocular Hypertension. Current Drug Targets. 2024.
- [2]Patel PD, et al. Role of Glucocorticoids and Glucocorticoid Receptors in Glaucoma Pathogenesis. Cells. 2023.
- [3]Alsatrawi AB, et al. Topical Prednisolone Acetate Challenge as a Predictor of Intraocular Pressure Elevation Following Ozurdex in Diabetic Macular Edema: A Retrospective Study. Cureus. 2025.
